Giving your dog Sudafed is controversial to say the least. Most vets would not recommend doing so. This medicine can cause an increased heart rate, change in blood pressure, hypertension and many other complications for pets.
It’s true that some veterinarians use this popular over-the-counter nasal decongestant medication as a remedy for dogs with incontinence. So what’s the verdict on safely administering Sudafed to your pup?
Giving your Sudafed supply to an animal without a professional’s guidance is a bad idea. This doesn’t mean it cannot be successfully used, but don’t experiment when it comes to the family dog’s well-being.
Can I Give My Dog Sudafed? Answer: Only with a vet’s approval
A conservative and short-term dose is usually the way professionals utilize it for pets.
A natural laxative may actually be better than an over-the-counter solution.
Some Dosage Guidelines
Sudafed, especially for a dog, isn’t meant to be used long term. Regarding proper dosage, in smaller dogs a 30mg dose is ample and 60mg is enough for larger breeds. Canines with cardiovascular problems or diabetes shouldn’t take this medication under any circumstances. Talk to your veterinarian for dosing based on your dog’s particular situation.
For Treating Incontinence
Uncontrolled bladder in dogs may not be incontinence. It could be a bladder infection which needs to be properly treated with specialized antibiotics, not Sudafed.
Symptoms to Watch For
Problematic symptoms can include vomiting, diarrhea, excessive salivation, staggering, skin rashes, decreased appetite, fever, itching, and lethargy or restlessness. Contact your vet if you observe any of these!
Obviously Sudafed isn’t designed for dogs. It’s very dangerous if taken in large amounts even in humans. Phenylephrine is in most decongestants, including Sudafed, and dogs don’t handle it well. Complications may mean a dose was too strong or they may simply be rejecting it.
If you think your dog got into your medicine cabinet and ate some Sudafed, it’s highly recommended to take them to a vet immediately. Keep your dog calm during this time since Sudfed poisoning can bring upon a seizure in some cases.
If your dog is showing any of the above symptoms, visit your vet as soon as possible.
Monitor Your Dog
You know your dog’s behavior better than anyone which means you’ll notice any changes in them. With close monitoring, you can observe important signs right away and act appropriately. Think of your dog as a child who needs strict supervision when on medication.
Dogs have smaller bodies than us so things take less time to be digested and go through their blood streams. Expect to start noticing changes within a couple of minutes following an ill-advised dose of Sudafed.
In Case of Emergency
Should your dog collapse or start having seizures, get to the vet ASAP. Do not wait! Have the pill container on hand to answer any questions they may have. If you’re not sure which pills your dog ate, take all the possible medications with you.
While your vet may not be able to determine the exact cause, it will give them a good idea of what they are dealing with. They should be able to help your dog quickly and effectively.
Pet Poisoning Assistance
A vet will thoroughly examine a poisoned dog and likely give them activated charcoal to prevent further Sudafed absorption which can be a live saver. They may also induce vomiting, if it’s serious enough, as this can also help a dog rid themselves of toxins. Checking for an uneven heartbeat, which is another serious Sudafed side effect, is routine. Expert veterinary assistance is crucial for a possibly fatal dose of any human medication.
Conclusion on Sudafed
As with any medication, it’s advisable to confirm with a professional before administering it to a pet. Your veterinarian will know your dog’s medical history and will be able to make a well-informed decision based on many factors. Keep all human meds, including Sudafed and other decongestants, out of your dog’s reach. Severe symptoms following the use of this medicine, as discussed above, do require immediate veterinary assistance.